Life Changing. Accutane for 4 Months at 19 - London, GB

I took Accutane when I was 19 for four months....

I took Accutane when I was 19 for four months. Initially my acne got worse, especially on my face, and the dryness caused as a side effect made me look like a mess! Towards the end of the treatment I was concerned that there was not much of an improvement, but my dermatologist said the best results would be seen one month after I had finished taking the Accutane. 6 months after finishing I can honestly say I did not have one spot, neither on my face, arms, back or chest (previously I had had huge spots all over these places). About one year later I had a small outbreak on my forehead, and went back to the dermatologist. He assured me that it would be very unlikely that the acne would come back to the same extent as before and prescribed me Retin-A gel. Within 2 months, this had cleared up the spots on my forehead. Now, 8 years later I am regularly commented on my 'clear' skin believe it or not, and this is by people who did not know me in the acne-days!! I get the odd small spot on my face, but nothing like the painful ones I did before, and my back chest and arms have stayed clear.


I had to have regular blood tests while and after taking the Accutane but no problems. The only downside is the dryness, and the worst part of that is the lips and the inside of the nose cracking and bleeding, but with constant application of vaseline, this can be managed. I do think I am still predisposed to very dry lips as a result of this drug. As soon as I go out in the sun, or the weather turns colder, my lips dry out very quickly. As for my skin, it is difficult to tell as I have always been very pale and so burn quicker than most.


The biggest benefits for me were emotional. Although some people have reported depression, I was actually very depressed before taking this medicine due to my acne, and actually I felt happier when on this drug as I thought that finally it may be the solution. After my acne had cleared, I decided to go to university. Previously I had not wanted to go as I was hugely self-conscious and didnt feel I could handle meeting new people. When my skin was at its worst, I did not go out with my friends and became quite isolated. But during my twenties, my confidence has changed greatly, and I have studied and worked abroad...I can honestly say taking Accutane enabled me to have the qualifications and career I have today. however, at the same time, now I have got a bit older, I see how I should not have let a condition like acne dictate my life like it did.
Having acne showed me how people treat you differently as a result of your looks and how we life In a society which is so looks-obsessed, For example, before, i swear guys would not hold doors open for me before!!! I try now not to put so much importance on how I look, as I think people with acne are more aware of how beauty is transient. i would also like to say to people who have a condition such as acne, to not let people's comments affect your future, like they did mine.


That said, I appreciate that when you are a teenager, it is a very difficult time to have a condition like acne and would fully encourage those with this condition to go to their dermatologist as there are treatments which can help.

Was this review helpful?

Comments (1)

You have an absolutely fantastic story! Thank you so much for sharing this with us. It is great to hear that your skin has stayed clear for years after taking the medicine. Also, I loved reading that your new confidence changed your mind about going to university. Good for you!!

  • Reply